Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS Twin Cities, MN

June 27, 2019Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2019, 10:16 PM CDT for Steele County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 10:16 PM CDT (03:16 UTC)
Expired
Jun 27, 2019, 10:32 PM CDT
In force
16 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KMPX 280316
SVRMPX
MNC147-280345-
/O.NEW.KMPX.SV.W.0062.190628T0316Z-190628T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1016 PM CDT Thu Jun 27 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Steele County in south central Minnesota...

* Until 1045 PM CDT.

* At 1016 PM CDT, a severe thunderstorm was located near Claremont,
  or 8 miles east of Owatonna, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Steele County.

This includes U.S. Highway 14 between mile markers 177 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9318 4416 9313 4416 9305 4411 9304
      4399 9305
TIME...MOT...LOC 0316Z 299DEG 21KT 4408 9304 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
538 
WWUS53 KMPX 280332
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Thu Jun 27 2019

MNC147-280342-
/O.CAN.KMPX.SV.W.0062.000000T0000Z-190628T0345Z/
Steele MN-
1032 PM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4403 9318 4416 9313 4416 9305 4411 9304
      4399 9305
TIME...MOT...LOC 0329Z 299DEG 21KT 4403 9293 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:10 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 27, 9:10 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Thu Jun 27 2019

.UPDATE...
Issued at 910 PM CDT Thu Jun 27 2019

Instability was very sluggish in returning today in the wake of
the MCS that came through earlier in the day. However, as we got
after 8pm, visible satellite showed a field of accas develop within
the WAA associated with the LLJ. RAP MUCAPE analysis shows this
LLJ is now bringing some instability up from IA, with
thunderstorms developing south of the Twin Cities in response to
all of this. Expect this activity to slowly sag southeast through
the night with the LLJ. Storms will be elevated and should remain
mostly sub-severe, but with MUCAPE in excess of 2000 j/kg and
around 40 kts of effective bulk shear, this activity can not be
completely ignored for a marginal severe hail threat.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 245 PM CDT Thu Jun 27 2019

The primary concern in the short term is the possibility of
convective redevelopment later today and this evening. Latest radar
imagery shows this morning's activity has finally exited the area,
with just some trailing stratiform precipitation remaining. The MCV
resulting from the morning MCS is working its way northeast toward
western Lake Superior at the current time, and won't have any
additional impact on our area, except for the subsidence on its
backside which is helping to clear out the cloud cover across the
western and central portion of the area per the latest visible
imagery. HRRR and HopWRF runs still point toward some redevelopment
of convection later today near the instability gradient once it re-
establishes itself. There remains some question on where and when
that will occur, but the current consensus is it would be late
afternoon or early evening near or north of I-94. Any storms that
develop should move east and southeast, with the best chance to see
anything being east of I-35. We'll need to see how well the
instability recovers across the area, but there is at least some
chance for a few severe storms. The upper ridge will continue to
build into the area Friday and Friday night, with any weak shortwave
energy tracking by to our north. So, once we get rid of any
precipitation tonight it looks like things will be dry Friday and
Friday night with very warm temperatures.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Jun 27 2019

Both the EC/GFS have similar model outputs with the mean long
wave pattern through early next week. Thus, the upper ridge that
was forecast to build across the Upper Midwest on Saturday,
remains on track to produce the hottest air mass since last year.
Heat index values, in combination of WBGT depict a higher
potential for heat illness for those who are active outdoors
Saturday. Depending upon when the cold front arrives on Sunday,
southern Minnesota could have another day of these higher values.
I wouldn't be surprised to see a heat advisory issued for parts of
Minnesota, and west central Wisconsin on Saturday, and possibly
Sunday based on these conditions.

The upper ridge will begin to break down late Sunday, especially
Monday as a short wave moves rapidly eastward across the Canadian
border. Thus, with this short wave, a cold front will arrive. Timing
is questionable but likely it will be another hot day with storms
Sunday night.

Past Sunday night, and due to a persistent fast west to east flow
aloft, I can't rule out any afternoon or evening thunderstorm as
Sunday nights frontal boundary will likely be in the vicinity next
week. As the front holds close to the area, I don't see any strong
surge of drier air moving southward and this will lead to dew points
remaining quite moist. There also remains uncertainty on
temperatures next week. I am leaning toward holding on above normal
temperatures next week which is more in line with the EC vs. the
GFS. This scenario keeps most of the colder Canadian air mass
farther north compared to the GFS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 706 PM CDT Thu Jun 27 2019

First, we took a decidedly more optimistic approach with the 00z
TAFs with respect to both the potential for a second round of
convection this evening and development of stratus overnight. We
started pulling back on the convection mention because instability
recovery behind the line of storms that went through earlier
today has been lack luster. Nothing has had a good handle on a
potential second round of storms, with the HRRR backing off quite
a bit. Think eventually stuff will get going on the LLJ, but as
the 22z HRRR shows, this may end up being south and east of all
but EAU. For cigs overnight, HREF/SREF probs really highlight
central MN being most susceptible to low cloud formation, so
favored that idea. There is an incredible amount of spread for
cigs overnight in the guidance, so this is a low confidence
forecast, though some br/stratus is likely, possibly more than
currently forecast.

KMSP...Starting to see trends of no additional storms impacting
MSP as instability has remained along the MN River from western MN
into northeast IA, hence why we pulled back to just a vcsh mention
this evening. For cigs, there's just not enough confidence in
if/where/when low cigs will form, so have a decidedly optimistic
forecast. Based on HREF probs, 9z to 14z is when we'll have the
best chance for reduced cigs, with heights under 015 likely if
they occur.

/OUTLOOK FOR KMSP/
Sat...VFR. Winds SE 5-10G15 kts.
Sun...VFR. Chc TSRA late. Winds SW 5-10 kts.
Mon...VFR. Chc MVFR/TSRA. Winds lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...MPG
SHORT TERM...
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Jun 27, 9:03 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
903 PM CDT Thu Jun 27 2019

MNZ060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028-
290215-
Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Brown-
Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-
Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
903 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight from south central
into east central Minnesota and west central Wisconsin. Locally
heavy rainfall we be possible with these storms. The threat for
severe weather is low, with some small hail being possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The first heat wave of the summer will begin to arrive Friday and
peak this weekend. Highs in the 90s and lows in the 70s are
likely, especially Saturday and Sunday. Heat indices may exceed
100 this weekend. Those who are active outdoors will be at risk
for heat related illness Friday through Sunday.

Thunderstorms will again be possible later in the weekend into
next week with the higher chances coming Sunday afternoon and
Monday. Severe weather along with heavy downpours and localized
flooding will be possible with any activity we see.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>059-064>066-073-290215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood-
903 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The first heat wave of the summer will begin to arrive Friday and
peak this weekend. Highs in the 90s and lows in the 70s are
likely, especially Saturday and Sunday. Heat indices may exceed
100 this weekend. Those who are active outdoors will be at risk
for heat related illness Friday through Sunday.

Thunderstorms will again be possible later in the weekend into
next week with the higher chances coming Sunday afternoon and
Monday. Severe weather along with heavy downpours and localized
flooding will be possible with any activity we see.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 9:29 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Thu Jun 27 2019

MNZ070-077-078-085-WIZ024-026-280300-
Steele-Dakota-Rice-Goodhue-Pierce-Pepin-
929 PM CDT Thu Jun 27 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHERN STEELE...GOODHUE...RICE...WESTERN PEPIN AND PIERCE
COUNTIES...

At 925 PM CDT, scattered strong thunderstorms stretched from
Waterville in Minnesotam, northeast to Elmwood in Wisconsin. These
storms will moves slowly southeast through 1030 pm.

Dime size hail and locally heavy downpours will be possible with
these storms.

LAT...LON 4408 9341 4420 9341 4426 9352 4440 9352
      4470 9271 4483 9222 4477 9213 4468 9213
      4468 9197 4441 9209 4445 9224 4445 9243
      4437 9243 4436 9255 4423 9255 4419 9263
      4419 9304 4404 9305
TIME...MOT...LOC 0225Z 239DEG 49KT 4445 9300
Special weather statement, Jun 27, 10:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1002 PM CDT Thu Jun 27 2019

MNZ085-280330-
Steele-
1002 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...

At 1002 PM CDT, a strong thunderstorm was located near Owatonna,
moving southeast at 25 mph.

Locations impacted include...
Owatonna, Merton and Moland.

LAT...LON 4409 9319 4419 9320 4419 9305 4406 9305
      4407 9307
TIME...MOT...LOC 0302Z 292DEG 20KT 4414 9311

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:29 PM CDTSpecial Weather StatementMPXGoodhue, Rice31 min
Jun 27, 9:47 PM CDTSevere Thunderstorm WarningMPXGoodhue43 min
Jun 27, 10:02 PM CDTSpecial Weather StatementMPXSteele28 min
Jun 27, 10:33 PM CDTSpecial Weather StatementMPXGoodhue27 min
Jun 27, 11:06 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Jun 28, 3:25 AM CDTSpecial Weather StatementMPXGoodhue95 min
Jun 28, 5:04 AM CDTSpecial Weather StatementMPXSteele86 min
Jun 28, 9:44 AM CDTRiver Flood WarningMPXGoodhue34 hr
Jun 28, 10:55 AM CDTExcessive Heat WatchMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more17 hr
Jun 28, 2:44 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Chisago and 28 more49 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.